Texas, 2021

Drought in Texas, June 1 to 30, 2021

June 1 to 30, 2021 · NWS EPZ · 7 events in 7 counties and zones

Above normal rainfall, especially in the later half of the month helped to improve drought conditions across Far West Texas in June.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Above normal rainfall, especially in the later half of the month helped to improve drought conditions across Far West Texas in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 10:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, May 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1137 PM MDT Mon May 31 2021

.AVIATION...06Z TAF CYCLE
We will see mainly VFR conditions for the next 24 hours. Active
weather will be present for tomorrow. Ceilings are forecast to be
FEW250-BKN250.  The winds will be less than 8 kts, becoming
southeast 10-15kts after 18z. Developing after 18Z... Scattered
BKN080CB -TSRA, most frequent east of the Rio Grande Valley. Gusty
winds to 45kts and small hail possibly with some off these storms.
Additionally, 3 to 5 miles in blowing dust are possible.

&&

.PREV DISCUSSION...250 PM MDT Mon May 31 2021...

.SYNOPSIS...
Thunderstorms will slowly diminish into the overnight hours, with
another round of strong to severe storms expected Tuesday for
areas east of the Rio Grande. Strong gusty winds and hail will be
the main hazards with the strongest storms. Isolated to scattered
thunderstorms will remain through the end of the week with
lowering storm chances Saturday, but especially Sunday, as
temperatures warm into the mid to upper 90s.

&&

.DISCUSSION...
.SHORT TERM...
Afternoon storms are ongoing at the moment primarily forming over
Sierra and Otero counties where moisture and instability are
greatest, however the strongest storms should remain to the north
and east of our CWA. Areas south and west will likely stay dry and
sunny for the remainder of the evening. During the evening and
overnight hours, a backdoor cold front will push it's way westward
into the CWA bringing a healthy surge of moisture along with it.
Winds will gradually shift southwest to east as the front pushes
through.

Afternoon high temperatures for Tuesday will be lower than average
topping out in the upper 80's for the Lowlands due to increased
cloud cover. Winds will remain on the calmer side at around 5 to 10
mph. Storm chances will become more widespread Tuesday with the
exception of extreme southwest Hidalgo county. Not expecting these
storms to become severe due to the lack of shear but outflows could
trigger gusty winds.

&&

.LONG TERM...
Stagnant pattern overall across the Borderland. Slow moving upper
low will sit to the southwest across Baja Tuesday evening through
the end of the week. This will allow for daily influxes of
sfc moisture from the east and resultant thunderstorm chances each
afternoon. The main focus will be north of El Paso, but any
outflow boundaries from earlier activity could pop a few storms
across the metro. Tuesday evening will feature the strongest
storms given the shear in certain areas AOB 30+ kts, with the
potential for hail and strong winds. Wednesday there could be an
isolated stronger storm or two, but through the end of the week
should feature more run of the mill storms given lower shear
values, but the strongest cells will certainly contain a gusty
wind and small to marginal hail threat. All the while, mildly
breezy afternoon winds most locations with the highest values near
the divide.

By Saturday, and especially into Sunday, upper low shifts east,
taking the moisture with it. Scattered storms still possible,
especially on Saturday and along the higher terrain, but activity
will be waning on Sunday as temps rise into the mid to upper 90s.

Short wave approaches from the west early next week, but the
higher moisture remains to the east. So expecting mostly dry
conditions but we will watch this progression into the future as a
long wave trough carves out the west coast in cohorts with a
forecast -PNA pattern.

&&

.FIRE WEATHER...
Today started a bit of moistening aloft out west over the
Gila/Blacks as mid-level saw some minor increases in moisture over
the Gila. This was enough to spark a few showers and storms.
Meanwhile the low-level moisture that has been in place, in the
form of a ebbing dryline, across the far eastern portions of the
region continued to produce storms over the Sacs and Otero mesa.
Tonight will begin a trend toward moistening the lower levels
across Northern and eastern portions of our region. A backdoor
front will push in from the east overnight with gulf moisture fill
in behind. The driest will continue to be the Southwest Deserts
of SW New Mexico, but the Rio Grande Valley, Gila Region, Tularosa
Basin, Otero Mesa, and Far West Texas will all see an increase in
dewpoints resulting a more of the area seeing increased chances
for isolated to scattered showers and thunderstorms.

Wednesday the moistening trend continues as the moderate moisture
increases continue to spread south and west across more of the
region. For Wednesday through at least Saturday this moisture will
remain in place over the area. This will mean daily chances for
showers and thunderstorms for the entire region. Probablities and
storm coverage should be higher over area mountains and northern and
eastern lowlands, with the SW deserts seeing the fewest storms.

Temperatures will run at or slightly below seasonal averages,
depending on cloud cover and storm proximity.  Wind speeds will
generally stay below breezy, except near storms where strong gusty
outflow will be possible. With the moisture in place expect better
overnight RH recoveries, and daily minimums to stay above critical
thresholds.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 93  65  89  64 /   0   0  20  20
Sierra Blanca           85  58  81  57 /   0  10  40  30
Las Cruces              92  59  88  60 /  10   0  30  20
Alamogordo              91  56  85  57 /  20  20  40  30
Cloudcroft              66  43  61  44 /  30  20  50  30
Truth or Consequences   88  58  84  59 /  10  10  40  30
Silver City             82  54  79  57 /   0   0  30  20
Deming                  91  56  88  57 /   0   0  20  20
Lordsburg               88  57  87  58 /   0   0  10  20
West El Paso Metro      93  65  89  66 /   0   0  20  20
Dell City               90  59  83  57 /  20  20  40  30
Fort Hancock            93  62  90  60 /  10   0  40  30
Loma Linda              85  58  81  58 /   0   0  20  30
Fabens                  93  64  90  63 /   0   0  20  20
Santa Teresa            91  59  88  60 /   0   0  20  20
White Sands HQ          91  63  86  64 /   0   0  30  30
Jornada Range           90  58  85  59 /   0   0  30  30
Hatch                   91  57  88  59 /   0   0  30  30
Columbus                91  60  88  61 /   0   0  10  20
Orogrande               91  60  86  60 /  10  10  30  30
Mayhill                 74  46  70  47 /  40  30  50  30
Mescalero               76  45  72  46 /  30  20  50  30
Timberon                75  43  70  44 /  20  20  40  30
Winston                 81  44  77  46 /  20  10  50  30
Hillsboro               88  54  83  55 /   0   0  40  20
Spaceport               88  56  84  57 /   0  10  30  30
Lake Roberts            84  48  80  50 /   0   0  40  20
Hurley                  85  50  83  52 /   0   0  20  20
Cliff                   91  46  89  48 /   0   0  20  10
Mule Creek              85  54  83  55 /   0   0  30  10
Faywood                 85  56  82  57 /   0   0  20  20
Animas                  89  55  88  56 /   0   0   0  20
Hachita                 89  54  87  56 /   0   0  10  20
Antelope Wells          88  56  87  58 /   0   0  10  20
Cloverdale              83  56  83  58 /   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

04-Lundeen/33/04
Hazardous weather outlook, May 31, 5:28 AM MST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
628 AM MDT Mon May 31 2021

NMZ401>417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
628 AM MDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Thunderstorms will develop over eastern portions of Otero and
Hudsepth Counties this afternoon. These storms will be isolated
in distribution and will move off to the northeast as they
develop. Periods of moderate to heavy rainfall, dime sized hail,
and wind gusts over 50 mph will be possible from these storms. The
remainder of region of Southwest and South Central New Mexico and
the El Paso metro area will remain dry.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing moisture will also for greater coverage of
thunderstorms as the week progresses. A few isolated storms may
develop over the Gila Region and the Sacramento mountains late
Tuesday afternoon. A similar pattern will occur Wednesday. However
increasing moisture availability will result in more frequent
thunderstorms for the latter part of week and the weekend with
most areas having a chance of rain and storms at least one of this
week. Storms may not be as intense with mainly periods of light to
moderate rainfall, small hail, and wind gusts to 45 mph. Dry
conditions will begin to occur on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone went from Extreme(D3) drought to Severe(D2) drought during the month of June.

Drought, Eastern/Central El Paso County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone started June in Extreme(D3) drought and improved to Severe(D2) drought by the end of the month. The El Paso Airport reported 2.37 inches of precipitation which was 1.64 inches above normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
June 1, 12:00 AM MST to June 29, 12:00 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The zone started with Severe(D2) drought over the north and Moderate(D1) drought south. By the end of the month, the north was in Moderate(D1) drought and the south in Abnormally Dry(D0) drought.

Drought, Salt Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The far east portion of the zone started the month in Exceptional(D4) drought and improved to Severe(D2) drought over the southwest. By the end of the month, the far east was in Severe(D2) drought and Moderate(D1) drought elsewhere.

Drought, Southern Hudspeth Highlands

When
June 1, 12:00 AM MST to June 29, 12:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The far eastern portion of the zone started out in Exceptional(D4) drought and improved to Severe(D2) drought over the west. By the end of June, the zone was either in no drought to Moderate(D1) drought.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
June 1, 12:00 AM MST to June 29, 12:00 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The zone started in Severe(D2) drought but by the end of the month was in Abnormally Dry(D0) drought. The Fort Hancock Cooperative Observer reported 0.70 inches of precipitation which was 0.02 inches above normal.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The month started with Exceptional(D4) drought over the southeast half of the zone and Extreme(D3) drought over the northwest. By the end of the month the southeast was in Severe(D2) drought and the northwest in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968919, 968921, 968923, 968925, 968926, 968932, 968935.